MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON CENTURION SURGICAL PROCEDURE PAK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065752217
Medical Device Problem Codes Suction Problem (2170); Obstruction of Flow (2423)
Health Effect - Clinical Codes Corneal Clouding/Hazing (1878); Eye Burn (2523)
Date of Event 04/15/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that the equipment presented occlusion and was not performing cataract aspiration during cataract and vitrectomy combination surgery in the left eye of the female adult patient.The patient experienced corneal opacity along with corneal burn but there was no medical intervention.The surgery was completed on the same day after replacing the cassette with another one.Although there was patient contact with suspect product but the patient was recovering with sequelae.This report pertains to the cassette involved in the reported events.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information provided in h.6.And h.11.No product has been returned to the investigation site for evaluation; therefore, the condition of the product could not be verified.This is a 63-year-old female patient who was scheduled for a combined cataract/vitrectomy procedure in the left eye (os) ocular sinister.A corneal burn was observed during the cataract portion of the case.This patient was previously diagnosed with cataract and diabetic retinopathy and was later listed as ¿recovered with sequelae.¿ additional related information was requested but none has been provided to date.Corneal thermal injuries are typically related to excessive heat generated by the phacoemulsification tip due to insufficient aspiration flow, extended energy application, or combination of both.The system is designed to cool the phacoemulsification tip during use as aspirated fluid flows through the tip lumen.Overheating of the phacoemulsification tip, however, may occur due to extended application of ultrasonic energy or compromised aspiration flow through the phacoemulsification tip.Reduced fluid flow through the phacoemulsification tip may be caused by phacoemulsification tip reuse, tip clogging by nuclear material, kinked tubing, inadequate flow and vacuum settings, or obstruction by ophthalmic viscoelastic device (ovd).When the phacoemulsification tip is occluded, infusion will cease, reducing the cooling effect of the tip.Occlusion tones (intermittent beeping tones during occlusion) alert the user, indicating that the vacuum is near or at its preset limit, and aspiration flow is reduced or stopped.The surgeon must recognize the occlusion tones and manually stop the ultrasound mode in order to prevent a rapid temperature increase.Corneal burn is an issue that is occasionally reported with cataract surgery and most corneal burns can be traced to issues related to surgical technique and not to malfunctioning equipment.The investigation conducted a non-conformance review of the reported lot number.No deviations that could have contributed to this event were identified and all corresponding production release specifications defined in the device master record were met.Based on the available information and no materials received for product evaluation, the root cause of this occlusion, corneal opacity with corneal burn event is inconclusive.No further investigative or manufacturing actions are warranted at this time due to the product not being returned to the manufacturing site for testing.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CENTURION SURGICAL PROCEDURE PAK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21951498
Report Number1644019-2025-01309
Device Sequence Number9056699
Product Code LRO
UDI-Device Identifier00380657522170
UDI-Public(01)00380657522170(17)260930(11)241019(10)173TU7
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Catalogue Number8065752217
Device Lot Number173TU7
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/16/2025
Supplement Date Received by Manufacturer07/11/2025
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date07/30/2025
Date Device Manufactured10/19/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CENTURION VISION SYSTEM, ACCESSORY, HANDPIECE.
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexFemale